A What your doctor is describing is costochondritis, an inflammation of the junction of the upper ribs and the cartilage that secures them to the breastbone (sternum). This can occur frequently in people with arthritis, and causes localized chest pain. It usually involves just one side of the sternum, and the pain can sometimes extend to the shoulder or arm on the same side. Most costochondritis is not related to a systemic kind of arthritis. Treatment usually involves nonsteroidal anti-inflammatory drugs, such as ibuprofen, to reduce pain and inflammation. You can also avoid activities that make the pain worse, and use a heating pad or ice pack several times a day. Gentle walking or swimming also helps. If your pain doesn't go away, your doctor might want to try a cortisone injection into the area, or a lidocaine analgesic patch.
Q I know that grapefruit interacts with some heart medications, but are there other food-medication interactions I should be aware of?
A Other foods can definitely affect your medications. Some of these include: Vitamin K foods, such as broccoli, cabbage, collard greens, spinach, kale, turnip greens and Brussels sprouts, which can affect patients taking warfarin (Coumadin) by reducing the drug's effectiveness. If you're taking Coumadin, try to consume about the same amount of vitamin K foods each day so your level remains the same. Garlic and ginger also can increase risk of bleeding if taking warfarin. Caffeine-containing foods, such as chocolate or coffee, can increase the risk of side effects of some drugs, particularly bronchodilators taken for asthma and the antipsychotic drug clozapine. Tell your doctor about your caffeine intake if you're prescribed these drugs, as well as ciprofloxacin, an antibiotic medication. If you're taking ACE inhibitors, such as captopril, enalapril, lisinopril, moexipril, quinapril or ramipril, be aware that eating foods high in potassium, such as bananas, oranges, green leafy vegetables and salt substitutes, may boost your potassium levels too high in combination with these drugs. A sweetening compound called glycyrrhizin, found in black licorice, candies, cakes and other sweet treats, can cause irregular heartbeat and heart attack when combined with digoxin (Lanoxin), and may also reduce the effects of some blood-pressure and diuretic medications, including hydrochlorothiazide (Hydrodiuril) and spironolactone (Aldactone). If you're taking the thyroid medication levothyroxine and frequently eat walnuts, your dose may need to change. Tyramine-rich foods, such as foods that are aged, pickled or fermented, can interact with antibacterials, antimycobacterials and MAOI antidepressants. These foods include strong, aged cheeses, beef or chicken liver, dry sausage, caviar, dried or pickled herring, anchovies, and tenderized meats. Also avoid excessive intake of avocados, bananas, dried fruits, overripe fruit, sauerkraut, soybeans and soy sauce, broad beans and chocolate.
Q What can you tell me about levodopa, the drug used to treat Parkinson's disease?
A Parkinson's disease (PD) is associated with low levels of a brain chemical called dopamine, which aids the coordination of muscle activity in the brain. Symptoms of PD include tremor, slowed movement and muscle stiffness, impaired posture and balance, and speech or writing changes. Levodopa is converted into dopamine in the brain, boosting levels. It's usually combined with carbidopa, which prevents levodopa from converting to dopamine before it reaches the brain, allowing the medicine to be more effective and reducing side effects. Levodopa is effective initially, but its efficacy lessens over time. The drug needs to be taken with food to prevent nausea, but high-protein diets should be avoided so as not to interfere with the drug's action. Some medications, such as seizure drugs and antidepressants, also can decrease levodopa's effectiveness; check with your doctor if you suspect this might be the case. Possible side effects include dizziness and drowsiness, mild nausea, vomiting and/or decreased appetite, constipation, dry mouth, hand tremors and muscle twitching. More serious side effects are rare, but contact your doctor if you have heart palpitations, lightheadedness, uncontrolled movement of part of your body, or other unusual symptoms.
|Printer friendly Cite/link Email Feedback|
|Publication:||Duke Medicine Health News|
|Date:||Jul 1, 2013|
|Previous Article:||Grab a handful of nuts and improve your health.|
|Next Article:||If you have prediabetes, lose that gut: not all excess body fat carries equal risk, but belly fat is a killer.|